Monday, September 15, 2008

Controversy Intensifies in Child Psychiatry over Antipsychotics

New York Times
Risks Found for Youths in New Antipsychotics
By BENEDICT CAREY
September 15, 2008

A new government study published Monday has found that the medicines most often prescribed for schizophrenia in children and adolescents are no more effective than older, less expensive drugs and are more likely to cause some harmful side effects. The standards for treating the disorder should be changed to include some older medications that have fallen out of use, the study’s authors said.

The results, being published online by The American Journal of Psychiatry, are likely to alter treatment for an estimated one million children and teenagers with schizophrenia and to intensify a broader controversy in child psychiatry over the newer medications, experts said.

Prescription rates for the newer drugs, called atypical antipsychotics, have increased more than fivefold for children over the past decades and a half, and doctors now use them to settle outbursts and aggression in children with a wide variety of diagnoses, despite serious side effects.

A consortium of state Medicaid directors is currently evaluating the use of these drugs in children on state Medicaid rolls, to ensure they are being prescribed properly. 

 

The study compared two of the newer antipsychotics, Zyprexa from Eli Lilly and Risperdal from Janssen, with an older medication and found that all three relieved symptoms of schizophrenia, like auditory hallucinations, in many young patients. Yet half of the children in the study stopped taking their drug within two months, either because it had no effect or was causing serious side effects, like rapid weight gain. The children receiving Zyprexa gained so much weight that a government oversight panel monitoring safety ordered that they be taken off the drug.

The long-anticipated study, financed by the National Institute of Mental Health, is the most rigorous, head-to-head trial of the drugs in children and adolescents with this disorder.
 

No comments: